Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Binghamton, NY

May 6, 2003Schuyler County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 6, 2003, 7:18 PM EDT for Schuyler County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2003, 7:18 PM EDT (23:18 UTC)
Expired
May 6, 2003, 7:45 PM EDT
In force
27 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Schuyler County, NY

The radar

The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS51 KBGM 062318
SVRBGM
NYC097-062345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
716 PM EDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN CENTRAL NEW YORK.

* UNTIL 745 PM EDT.

* AT 712 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
ABOUT 3 MILES WEST OF WATKINS GLEN...NEAR WEDGEWOOD...MOVING EAST AT 
30 MPH. THIS THUNDERSTORM LIKELY CONTAINS LARGE HAIL AND GUSTY WINDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENNETTSBURG AND BURDETT AT 720 PM.
  MECKLENBURG AND REYNOLDSVILLE AT 730 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

$$

LAT...LON 4243 7694 4229 7687 4230 7669 4249 7671

JAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:45 PM EDT, 5 hours 33 minutes earlier.

Area forecast discussion, May 6, 1:45 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
145 PM EDT TUE MAY 6 2003

TEMPS STARTING TO COME UP THIS AFTERNOON THROUGH THE FINGER LAKES AS
LOWER CLOUD LAYER BREAKS UP AND FRONT NOSES NORTHWARD. HOWEVER
DEWPOINTS ARE MUCH SLOWER TO FOLLOW SO IT APPEARS AS IF THE SEVERE
THREAT HAS GREATLY DIMINISHED OVER FA.

MODELS IN GOOD AGREEMENT FIRST 24 HOURS AS LOW FIZZLES OUT AS IT
MOVES INTO SE CANADA...WHILE NEXT LOW DRIFTS WITH SHORT WAVE ENERGY
THROUGH OHIO VALLEY AND INTO MIDATLANTIC BY LATE WEDNESDAY. UPSTREAM
INTO N MI EXISTS A LARGE AREA OF LL HIGH RH LEVELS COINCIDENT WITH
GOOD LIFT AHEAD OF DIVING SHORTWAVE. SHORTWAVE WILL WEAKEN AND MOVE
WELL NORTHWARD TOMORROW WHILE AREA OF HIGH RH BARELY BRUSHES
NORTHERN NY. THEREFORE THINK NY/PA WILL BE AT LEAST PARTLY SUNNY
DESPITE CLOUD COVER UPSTREAM.

APPEARS THERE WILL BE SOME SHOWERY ACTIVITY WED NIGHT AS LOW PULLS
COOL FRONT BACK SOUTHWARD. GIVEN ONLY MODERATE MOISTURE LEVELS AND
LIMITED LIFT WITH THIS LOW IT APPEARS THE ETA PRECIP IS WAY OVERDONE
WED NIGHT.

MODELS DIVERGE FURTHER ON THURSDAY AS AVN ATTEMPTS TO PULL COOLER
AIR SOUTHWARD AND DEVELOPS HIGH RH FIELDS OVER NE US. THIS ALSO
APPEARS OVERDONE AND AM BUYING INTO DRIER SOLUTIONS.

.BGM...NONE.

PADAVONA...PUBLIC
RRM...EXTENDED/AVIATION
Hazardous weather outlook, May 6, 5:04 AM EDT, 14 hours 14 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-060930-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
504 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...THUNDERSTORMS ARE POSSIBLE ALMOST ANYTIME
TODAY...BUT THE BEST CHANCE OF STORMS APPROACHING SEVERE LEVELS IS
OVER THE FINGER LAKES AND CENTRAL SOUTHERN TIER DURING THE MID AND
LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AS ANOTHER FRONT PUSHES INTO
THE AREA FROM THE WEST.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO
MONITOR NOAA WEATHER RADIO AND LOCAL AMATEUR RADIO REPEATER NETWORKS
FOR POSSIBLE ACTIVATION THIS AFTERNOON.

MORFORD

In the hours before

Special weather statement, May 6, 7:01 PM EDT, 17 minutes before
NYZ023-062345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
701 PM EDT TUE MAY 6 2003

...THUNDERSTORM WITH HAIL MOVING INTO THE AREA...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...LIKELY CONTAINING HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING NEAR MONTEREY....MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
WATKINS GLEN AT 715 PM
SMITH VALLEY AND BENNETTSBURG AT 730 PM.

EXPECT HAIL UP TO ONE HALF INCH IN DIAMETER AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:29 PM EDTSevere Thunderstorm WarningBGMTompkins46 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.